Does HHV-6 cause thyroiditis and autoimmunity in patients with drug hypersensitivity?

In All, Autoimmune Disease, Drug Hypersensitivity, Endocrine Conditions, News, Thyroid Disease by hhv6foundation

Does HHV-6 cause thyroiditis and autoimmunity in patients with drug hypersensitivity?

Many DRESS patients subsequently develop autoimmune diseases such as lupus and thyroiditis (Descamps 2013, Cookson 2013). Dr. Vincent Descamps, Professor of Dermatology at the Bichat Claude Bernard Hospital, University Denis Diderot in Paris, France, describes two case reports of DRESS related thyroiditis with very high levels of HHV-6 reactivation in the British Journal of Dermatology. In both cases, the patients developed thyroid dysfunction and anti-thyroid antibodies several months after successful treatment with corticosteroids.

Descamps points out that HHV-6A has been associated with Hashimoto’s thyroiditis (Caselli 2012), and that HHV-6 DNA was found in 82% of fine needle aspirates compared to 10% in controls. The viral load was also 100 fold higher in the infiltrating lymphocytes of patients with Hashimoto’s thyroiditis. Another paper just published by Mauro Malnati’s group at San Raffaele Scientific Institute has found low-level HHV-6 viremia in a significant subset of patients with autoimmune  connective tissue disease (Broccolo 2013).

In the first case, a 62-year-old male developed DRESS after 3 weeks of allopurinol, with symptoms that included erythroderma, fever, cervical lymphadenopathy, eosinophilia, hepatitis and hemophagocytic syndrome, with highly positive HHV-6 in the bone marrow. He developed hyperthyroidism 9 months after DRESS and 3 months after discontinuing corticosteroids.

In the second case, a 31-year-old male developed DRESS after 4 weeks of minocycline, with symptoms of fever, erythroderma, lymphadenopathies hepatitis and renal insufficiency. Elevated levels of HHV-6 DNA was found in the peripheral blood. He developed hyperthyroidism and anti-TSH antibodies five months after his diagnosis with DRESS and 2 months after discontinuing corticosteroids.

Descamps stresses the importance of HHV-6 reactivation in drug hypersensitivity cases and its consequence for the development of thyroiditis and other autoimmune disorders.

For more information, read the full article, and visit the HHV-6 Foundation’s webpage on HHV-6 & Drug Hypersensitivity.